Alabama, 2011

Hail and Damaging Winds in Alabama, July 12, 2011

July 12, 2011 · NWS HUN · 6 events in 4 counties and zones

Clusters of thunderstorms developed during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of thunderstorms developed during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 12, 11:04 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 12, 11:04 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1204 PM CDT TUE JUL 12 2011

.UPDATE...FOR 18Z TAFS.
&&

.AVIATION...
VFR CONDS WILL PREVAIL DURG THE NEXT 24 HRS.  THERE REMAINS A SMALL
CHC OF TSRA AT BOTH TERMINALS /HSV/ AND /MSL/...SO HAVE INCLUDED A
CB FROM 20-01Z.  DEPENDING ON RESIDUAL ANVIL CLOUD COVER...PATCHY BR
SHOULD DVLP AGN LATE TNGT...WHICH COULD LWR CONDS TO MVFR FOR A
BRIEF PD /09-12Z/.  WIND FLOW WILL BE LIGHT NWLY THIS AFTN...THEN
CALM TO LIGHT OVERNIGHT.  THIS COULD CERTAINLY VARY DUE TO NEARBY
TSRA AND RESULTING OUTFLOWS.
&&

.DISCUSSION.../ISSUED AT 1027 AM CDT TUE JUL 12 2011/
IT WAS A VERY WARM START TO THE DAY WITH LOWS IN THE U70S AT MOST
LOCATIONS. IN FACT...HERE AT NSSTC/UAH...THE LOW WAS ONLY 80F.
THUS...WE ONLY NEED 20-22 DEGREES REACH 100F IN NC/NWRN AL...AND THIS
NOW LOOKS ACHIEVABLE.

AN UNDULAR BORE FROM THE MCS IN ERN TN IS PROPAGATING INTO MIDDLE TN
AND NERN AL. THIS MAY PRODUCE SOME SUBSIDENCE IN ITS WAKE...MUCH LIKE
YESTERDAY FROM THE BORE THAT DROPPED SE INTO THE REGION. THE
SUBSIDENCE WILL ERODE THE MID CLOUDS IN PLACE ACROSS NRN AL/SRN TN
ALLOWING FOR MORE SUBSTANTIAL HEATING. IN FACT...KMSL IS ALREADY UP
TO 90/77 WITH A HEAT INDEX OF 103F. THE UPPER RIDGE CENTER IS ALONG
THE TN/AL LINE WITH 5H TEMPS OF -4C AT KBMX...AND -5C AT REDSTONE
ARSENAL AND KOHX. THE DEPTH OF THE WARM AIR ALOFT ARE KEEPING MID
LEVEL LAPSE RATES FAIRLY MODEST. VERY LARGE CAPE VALUES WILL DEVELOP
THRU THE DAY...BUT THE MID LEVEL LAPSE RATES MAY LIMIT EXPLOSIVE TSTM
DEVELOPMENT SOMEWHAT. IT WILL TAKE VERY STRONG LOW LEVEL HEATING OR
ADDITIONAL MECHANICAL FORCING FROM OUTFLOW OR DIFF HEATING/UPSLOPE
ALONG THE HIGHER TERRAIN TO GENERATE ADDITIONAL CONVECTION. &&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     DEKALB...JACKSON...MARSHALL.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MORGAN.

     HEAT ADVISORY FROM 9 PM THIS EVENING TO 7 PM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MORGAN.

TN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

KULA
Hazardous weather outlook, Jul 12, 9:57 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1057 AM CDT TUE JUL 12 2011

ALZ001>010-016-TNZ076-096-097-131015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1057 AM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

HEAT INDEX VALUES IN EXCESS OF 110 DEGREES ARE EXPECTED ACROSS
NORTHWEST AND NORTH CENTRAL ALABAMA.  ELSEWHERE IN NORTHEAST ALABAMA
AND SOUTHERN MIDDLE TENNESSEE...HEAT INDEX VALUES WILL REACH THE
105 TO 110 DEGREE RANGE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
SUDDEN LIGHTNING STRIKES WILL OCCUR WITH THESE FAST DEVELOPING
STORMS.  IN ADDITION...GUSTY WINDS UP TO 40 MPH AND LOCALLY HEAVY
DOWNPOURS WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HEAT INDEX VALUES ARE EXPECTED TO REACH THE 105 TO 110
DEGREE RANGE AGAIN ON WEDNESDAY AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO THURSDAY.  A FEW
OF THESE STORMS MAY BE STRONG WITH FREQUENT LIGHTNING...GUSTY WINDS
AND LOCALLY HEAVY RAINFALL.

DAILY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE FROM FRIDAY THROUGH MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF WIND DAMAGE AND FLOODING WILL BE GREATLY APPRECIATED.

KULA

In the hours before

Special weather statement, Jul 12, 11:59 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 PM CDT TUE JUL 12 2011

ALZ009-010-TNZ076-097-121900-
JACKSON-DEKALB-MOORE-FRANKLIN TN-
1259 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR RAPID THUNDERSTORM DEVELOPMENT...

AT 1255 PM CDT...DOPPLER WEATHER RADAR INDICATED STRONG
THUNDERSTORMS DEVELOPING ACROSS THE AREA. THESE STORMS WILL INTENSITY
RAPIDLY...AND BECOME CAPABLE OF FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
GUSTY WINDS.

SUDDEN LIGHTNING WILL DEVELOP WITH THESE STORMS...AND BECOME
FREQUENT. THOSE OUTDOORS...ESPECIALLY ON WATER...SHOULD MOVE ONSHORE
AND INTO A SAFE SHELTER NOW BEFORE STORMS ARRIVE OR DEVELOP AT YOUR
LOCATION.

KULA
Special weather statement, Jul 12, 12:27 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
127 PM CDT TUE JUL 12 2011

ALZ009-121900-
JACKSON-
127 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST JACKSON COUNTY UNTIL
200 PM CDT...

AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LONG ISLAND...OR NEAR JASPER...MOVING SOUTH
AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LONG ISLAND.
  BRIDGEPORT.
  HIGDON...FABIUS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3485 8560 3482 8563 3481 8564 3481 8589
      3499 8580 3499 8560 3498 8560 3492 8559
      3489 8558 3486 8558
TIME...MOT...LOC 1827Z 013DEG 8KT 3500 8565

KULA!
Special weather statement, Jul 12, 12:53 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
153 PM CDT TUE JUL 12 2011

ALZ010-121930-
DE KALB-
153 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEKALB COUNTY UNTIL 230
PM CDT...

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HENAGAR...OR 10 MILES NORTHEAST OF
RAINSVILLE...MOVING SOUTH AT 5 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SYLVANIA.
  HAMMONDVILLE...VALLEY HEAD.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3444 8582 3459 8585 3463 8578 3470 8573
      3471 8565 3450 8555
TIME...MOT...LOC 1853Z 345DEG 3KT 3460 8573

KULA

The radar

The Northeast Alabama radar (KHTX), 55 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
July 12, 1:00 PM CST to 1:05 PM CST
Where
Dekalb County, 2.99 mi NNE of Henagar
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.510, -85.760

A power pole was knocked down by gust front winds.

Thunderstorm Wind, Madison

When
July 12, 2:06 PM CST to 2:11 PM CST
Where
Madison County, 2.82 mi SSW of Huntsville Mills Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
34.710, -86.560

A tree fell onto power lines creating power outages on Blevins Gap Road. Also, three power poles were damaged on Four Mile Post road. Another tree fell onto some power lines on Big Cove Road.

Thunderstorm Wind, Marshall

When
July 12, 3:30 PM CST to 3:35 PM CST
Where
Marshall County, 0.57 mi W of Hyatt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.230, -86.360

A large tree was blown down near the intersection of Pankey and Nixon Chapel Roads.

Hail, Limestone

When
July 12, 3:45 PM CST
Where
Limestone County, 0.69 mi S of French Mill
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.760, -86.880

Quarter size hail was reported on Capshaw Road.

Thunderstorm Wind, Limestone

When
July 12, 3:45 PM CST to 3:50 PM CST
Where
Limestone County, 1.7 mi W of Capshaw
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.770, -86.830

Small tree limbs were blown down on Capshaw road.

Hail, Limestone

When
July 12, 3:55 PM CST
Where
Limestone County, 1.84 mi WNW of Capshaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.780, -86.830

Quarter size hail was reported at Casey Place and Shelby Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335753, 335754, 335755, 335751, 335756, 335752.